Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Starting or stopping anti-depressant use can be an unpleasant experience.

Posted Oct 22 2008 6:16pm

To many with panic, anxiety, and/or depression, SSRIs are a gift -- a ticket to contentment, to an ease of mind that makes life liveable again. But anti-depressant use can be unpleasant, especially as you're beginning or stopping usage, as one recent article discusses:

Difficulties can develop at any time in the course of antidepressant therapy, but they seem to cluster at the beginning and the end.

Although it usually takes weeks for a therapeutic response, many adverse reactions—nausea, headache, somnolence, and agitation—appear soon after the first dose.

On the other hand, when some of the most widely used agents are discontinued, multiple symptoms across diverse bodily systems are common.

Early and late difficulties may be understood in terms of antidepressant neurobiology, said Dr. Pierre Blier, professor of psychiatry at the University of Ottawa.

“When serotonin reuptake inhibitors [SRIs] are initiated, there's an immediate surge in the neurotransmitter throughout the brain,” Dr. Blier said.

“It appears to be accentuated in certain regions [such as those that regulate nausea], while in areas involved in depression, like the hippocampus and frontal cortex, the surge of serotonin goes down because of negative feedback actions.”

Specifically, autoreceptors on serotonin neurons are activated by elevated levels of the neurotransmitter, inhibiting its release. Over time—the weeks before an effective response—these receptors become desensitized, allowing serotonin to rise in a consistent manner.

Discontinuation phenomena probably involve multiple neurotransmission systems that must adapt to reduced serotonin, Dr. Blier said.

I can speak to the unpleasantness of starting and stopping SSRIs from personal experience. While I've never experienced the heightened anxiety that some report when starting a new SSRI, I've definitely gone through the frustration, discussed in the article, of waiting for an SSRI to start working ("It's like purgatory," as I told my psychiatrist). And when coming off Paxil last year, I was in a constant dizzy-zombie state, punctuated by occasional moments of feeling like there was an electrical storm passing through my brain. (Apparently, this is called "the zaps," and I'm not the only one to have experienced 'em.)

Overall, though, in my experience the good of SSRIs far outweighs the bad; I'm very happy to have the opportunity to use SSRIs as part of my efforts to manage my panic, anxiety, and depression.
Post a comment
Write a comment:

Related Searches